Paradoxical Worsening of Tubercular Serpiginous-Like Choroiditis after Initiation of Antitubercular Therapy


ESEN E. , SIZMAZ S. , Kunt Z., Demircan N.

TURK OFTALMOLOJI DERGISI-TURKISH JOURNAL OF OPHTHALMOLOGY, cilt.46, ss.186-189, 2016 (ESCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 46 Konu: 4
  • Basım Tarihi: 2016
  • Doi Numarası: 10.4274/tjo.94809
  • Dergi Adı: TURK OFTALMOLOJI DERGISI-TURKISH JOURNAL OF OPHTHALMOLOGY
  • Sayfa Sayıları: ss.186-189

Özet

In this study, a case with tubercular choroiditis showing severe macular edema and progression of choroidal lesions following initiation of antitubercular treatment is presented and the management of posterior uveitis associated with tuberculosis is evaluated. A 40-year-old female patient was admitted with decreased vision in her right eye and her fundoscopic examination revealed serpiginous choroiditis. It was learned from her medical history that she had taken antitubercular therapy 9 years ago. Mantoux tuberculin skin test showed an area of induration measuring 15 mm and a positive interferon-gamma release assay was documented. Additionally, sequelae lesions due to previous tubercular infection were remarkable on her chest imaging. By excluding other causes of uveitis, the patient was considered presumed ocular tuberculosis and a full standard course of 4-drug antitubercular therapy was initiated. On the seventh day of the treatment existing choroidal lesions showed progression, new foci of choroiditis appeared and severe macular edema occurred. After adding systemic corticosteroid to the treatment, the macular edema resolved and choroidal lesions began to inactivate. In patients with tubercular choroiditis, continued progression may develop after initiation of antitubercular therapy. This paradoxical worsening is thought to be a hyperacute immunologic reaction occurring against antigen load released after antitubercular therapy. This phenomenon may be suppressed by the addition of systemic corticosteroids to the treatment.